Discussions By Condition: Cardiovascular disease

Chest Pressure...not sure what to do...

Posted In: Cardiovascular disease 3 Replies
  • Posted By: kellierae
  • June 17, 2008
  • 06:41 PM

So, for the last five days I've been getting these periodic feelings of pressure or tightness in my chest on the left side. It is not a chest muscle...it feels deeper than that. It feels as if someone is putting their hand around my heart and squeezing it for a second or two. I don't have any other symptoms than that. I'm a long distance runner and I haven't had any problems or symptoms when I'm out running 10 miles, and I don't feel fatigued or dizzy or even feel pain or out of breath when it happens. I just feel that tightness. I am a bit stressed out and I have had panick attacks, not recently though, so I know that it's not a panick attack. What else could it be? Should I be worried?
I did find out about 5 months ago that I am anemic and after all of the doctors/tests/procedures, etc. they never did come to anything conclusive. Could there be a connection between these two things?
I am taking Iron for the anemia and a multivitamin and I take a birth control pill everyday, but I don't take any other medications.

Any thoughts or experiences or insight that anyone could give me would be great! Thanks!

~scared in south dakota

Reply Flag this Discussion

3 Replies:

  • Hi there, Firstly don't be scared there are many reasons as to why you could be experiencing this sensations. I would be interested to know how old you are, I am assuming you are pre-menopausal ie under 40/45 if you are on the birth control pill. The fact that you do not get this sensation when you are running is reassuring, as if it were angina it would be made worse by exercise and you seem to be in pretty good fitness. There have been instances where viral infections can cause such symptons, but I am interested in the fact you have said you have panic attacks as stress can cause such symptoms. When we are stressed this can cause our arteries to contrict which could be mimicking the symptoms of angina. The anaemia can certainly cause problems in people with diagnosed coronary artery disease. This is because haemaglobin in our blood carries oxygen. When you are anaemic you lack haemaglobin in your blood so our bodies are less efficient at getting oxygen to our muscles. Anaemia in people with coronary artery disease puts the heart under further strain. I would get yourself checked over. Your doctor may want to carry out an ECG and run some blood tests. But your symptoms may be more related to a stressful lifestyle than anything else, the sensation may also be muscular in origin. Look at your diet and make sure you are getting enough iron rich foods as well as the supplements. Maybe take it easy for a while and run less while you try to bounce back from the anaemia. But if at anytime the sensation turns to pain or if starts to last longer then definitely seek medical attention but at the minute try to see if rest and recuperation will help and try to relax aswell. Best Wishes.:)
    Tootsie 628 Replies Flag this Response
  • thank you so much for the response! that really puts my mind at ease.and i am 32 years old. i forgot to put that in my post.i recently moved, 6 months ago, from new mexico to south dakota and started a new job and actually just got a second job to try to pay off some debt. so, i'm working 7 days a week, living with my boyfriend, which is a whole new ballgame for me, and so i immediately attributed the episodes to stress. but you never do know, so i figured a second opinion couldn't hurt. i am searching for a new doctor here, so as soon as i find someone, i will get everything checked out. thanks again!!kellie
    kellierae 1 Replies Flag this Response
  • Your very welcome. You have had a lot on your plate & working 7 days a week is hard, just try & rest in between, give yourself time to recover.....make your boyfirend do more....lol :D Best wishes again. :)
    Tootsie 628 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?